Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 11, NWS Austin/San Antonio, TX

February 22, 2008Atascosa County, Bexar County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Feb 22, 2008, 4:55 AM CST for Atascosa County, Bexar County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2008, 4:55 AM CST (10:55 UTC)
Expired
Feb 22, 2008, 5:45 AM CST
In force
50 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Atascosa County, TX, Bexar County, TX

The radar

The Austin/San Antonio radar (KEWX), 66 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 10.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2008-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2008-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1258 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 221055
SVREWX
TXC013-029-221145-
/O.NEW.KEWX.SV.W.0011.080222T1055Z-080222T1145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
455 AM CST FRI FEB 22 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATASCOSA COUNTY...
  BEXAR COUNTY...

* UNTIL 545 AM CST.

* AT 446 AM CST...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
  LOCATED 18 MILES WEST OF ELMENDORF...OR ABOUT 9 MILES NORTH OF
  POTEET...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELMENDORF BY 525 AM CST...

LAT...LON 2924 9832 2923 9832 2918 9837 2916 9839
      2907 9861 2921 9869 2931 9840 2926 9830
TIME...MOT...LOC 1055Z 246DEG 25KT 2919 9855

$$
2 follow-up statements
000 
WWUS54 KEWX 221108
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
507 AM CST FRI FEB 22 2008

TXC013-221117-
/O.CAN.KEWX.SV.W.0011.000000T0000Z-080222T1145Z/
ATASCOSA TX-
507 AM CST FRI FEB 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR ATASCOSA COUNTY IS
CANCELLED...

LAT...LON 2926 9830 2916 9839 2913 9847 2914 9848
      2914 9850 2916 9853 2916 9855 2921 9868
      2931 9840
TIME...MOT...LOC 1107Z 255DEG 22KT 2919 9847

$$

TXC029-221145-
/O.CON.KEWX.SV.W.0011.000000T0000Z-080222T1145Z/
BEXAR TX-
507 AM CST FRI FEB 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CST
FOR BEXAR COUNTY...

AT 501 AM CST...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
LOCATED NEAR THELMA...OR ABOUT 11 MILES NORTHEAST OF POTEET...MOVING
EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTH OF SOUTHTON BY 520 AM CST...
  BRAUNIG LAKE BY 525 AM CST...
  ELMENDORF BY 530 AM CST...

LAT...LON 2926 9830 2916 9839 2913 9847 2914 9848
      2914 9850 2916 9853 2916 9855 2921 9868
      2931 9840
TIME...MOT...LOC 1107Z 255DEG 22KT 2919 9847

$$
000 
WWUS54 KEWX 221140
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
538 AM CST FRI FEB 22 2008

TXC029-221148-
/O.EXP.KEWX.SV.W.0011.000000T0000Z-080222T1145Z/
BEXAR TX-
538 AM CST FRI FEB 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR BEXAR COUNTY EXPIRES AT 545 AM
CST...

THE SEVERE THUNDERSTORMS WARNING FOR BEXAR WILL BE ALLOWED TO EXPIRE.
THE STORMS HAVE WEAKENED AND MOVED OFF TO THE EAST AND NO LONGER POSE
A THREAT TO BEXAR COUNTY.  

LAT...LON 2926 9830 2916 9839 2913 9847 2914 9848
      2914 9850 2916 9853 2916 9855 2921 9868
      2931 9840
TIME...MOT...LOC 1138Z 255DEG 22KT 2924 9826

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 4:16 AM CST, 39 minutes earlier.

Area forecast discussion, Feb 22, 4:16 AM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
416 AM CST FRI FEB 22 2008

.DISCUSSION...
A LINE OF SHOWERS HAVE DEVELOP ALONG AND EAST OF I35 EARLY THIS
MORNING WITH THE UPPER TROF. HAVE INCLUDED SOME LOW POPS FOR THIS
MORNING ACROSS THE EASTERN COUNTIES UNTIL THE TROF MOVES EAST OF
THE AREA BY THIS AFTERNOON. OTHERWISE A DRY ZONAL FLOW WILL
PREVAIL THIS WEEKEND WITH A SHORT WAVE RIDGE BUILDING IN FROM THE
WEST ON SUNDAY ALONG WITH A WEAK COLD FRONT. THEREFORE A PLEASANT
WEEKEND WITH WARMING TEMPERATURES AND EXCEPT FOR PATCHY MORNING
FOG...MOSTLY CLEAR SKIES. A FAST MOVING SHORT WAVE TROF MOVING
ACROSS THE ROCKIES/MIDWEST ON MONDAY WILL PUSH A STRONG COLD FRONT
THRU TX MONDAY NIGHT/TUESDAY WITH A CHANCE OF SOME CONVECTION BACK
BUILDING INTO THE EASTERN COUNTIES MONDAY NIGHT/EARLY TUESDAY.  MONDAY
ALSO LOOKS TO BE A VERY WARM DAY HEAD OF THE FRONT AS DRY SWLY LOW
LEVEL WINDS PRECEDE THE FRONT. RAISED MAV MOS GUIDANCE BY AT LEAST
A CATEGORY ON MONDAY AND WOULD NOT BE SURPRISED TO SEE THE SWRN
COUNTIES REACH OR EXCEED 90 DEGREES.

TUESDAY CONTINUES THE LOOK VERY DRY AND WINDY WITH A CRITICAL FIRE
WEATHER VALUES LIKELY TO BE EXCEEDED. WILL CONTINUE TO HAVE TUESDAYS
WIND AND FIRE CONCERNS MENTIONED IN THE HWO. CLEARING AND COLDER
TUESDAY NIGHT AND HAVE UNDERCUT GUIDANCE TEMPS WEDNESDAY MORNING.
A WARMING TREND FOR THE REMAINDER OF THE WEEK WITH A RETURN OF GULF
MOISTURE NEXT THURSDAY NIGHT AND FRIDAY. GFS LOOKS MUCH WETTER NEXT
FRIDAY INTO THE WEEKEND COMPARED TO THE DRY NWLY FLOW ECMWF...BUT
HAVE GONE WITH SLIGHT CHANCE POPS FOR FRIDAY FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              68  48  75  52  76 /  -    0   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  68  42  75  49  76 /  -    0   0   0   0
DEL RIO INTL AIRPORT           80  52  81  54  83 /   0   0   0   0   0
SAN ANTONIO INTL AIRPORT       75  50  77  54  79 /   0   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01/18
Hazardous weather outlook, Feb 21, 1:09 PM CST, 15 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
109 PM CST THU FEB 21 2008

TXZ171>173-183>194-202>209-217>225-228-221915-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
109 PM CST THU FEB 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A STRONG COLD FRONT WILL MOVE THROUGH SOUTH CENTRAL TEXAS MONDAY
NIGHT. STRONG NORTHERLY WINDS AND LOW RELATIVE HUMIDITIES CAN BE
EXPECTED IN ITS WAKE. A WIND ADVISORY AND A FIRE WEATHER WATCH ARE
POSSIBLE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 6:05 AM CSTSevere Thunderstorm WarningEWXGonzales, Wilson55 min
Feb 22, 11:06 AM CSTRed Flag WarningEWXBandera, Dimmit, Edwards, Frio, Kerr, Kinney and 6 more7 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.